Hail, Vernon
- When
- March 28, 7:57 PM CST
- Where
- Vernon County, 1.37 mi WSW of Simpson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.260, -93.020
Golf ball sized hail was reported in Simpson from a passing thunderstorm.
A cold front pushed through the area during the 28th producing a round of severe weather across Central and South Louisiana. Hail, high winds and a tornado was reported during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A cold front pushed through the area during the 28th producing a round of severe weather across Central and South Louisiana. Hail, high winds and a tornado was reported during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 28, 6:56 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
756 PM CDT FRI MAR 28 2014
.UPDATE...
TORNADO WATCH 41 IN EFFECT UNTIL 3 AM CDT SATURDAY FOR ALL THE
PARISHES IN SOUTHWEST AND SOUTH-CENTRAL LOUSIANA INCLUDING THE
COASTAL WATERS OUT 20 NM.
&&
.PREV DISCUSSION... /ISSUED 535 PM CDT FRI MAR 28 2014/
UPDATE...
THE SEVERE THUNDERSTORM WATCH 39 NOW INCLUDES JEFFERSON AND ORANGE
COUNTIES IN SOUTHEAST TEXAS...SABINE LAKE AND THE COASTAL WATERS OF
SOUTHEAST TEXAS INTO THE WATCH. WATCH GOES THROUGH 10 PM CDT.
PREV DISCUSSION... /ISSUED 422 PM CDT FRI MAR 28 2014/
DISCUSSION...
WARM SECTOR OF A STORM SYSTEM IS OVER THE FORECAST AREA THIS
AFTERNOON WITH WHAT SEEMS LIKE THE MOST HUMID AIR SO FAR THIS
CALENDAR YEAR. TEMPERATURES ARE IN THE UPPER 70S TO LOWER 80S
(LAKE CHARLES HAS REACHED 80F OFFICIALLY FOR THE FIRST TIME THIS
CALENDAR YEAR) AND DEW POINTS IN THE MID 60S TO NEAR 70F.
CURRENTLY AIR MASS IS CAPPED...AND THIS HAS KEPT MOST OF THE
SHOWER ACTIVITY FROM DEVELOPING.
A LOW PRESSURE CENTER IS LOCATED OVER NORTH CENTRAL TEXAS...WITH A
DRY LINE EXTENDING FROM ITS SOUTH ACROSS CENTRAL TEXAS. MEANWHILE A
COLD FRONT IS LOCATED OVER NORTHWEST TEXAS MOVING TO THE
SOUTHEAST. SCATTERED STRONG TO SEVERE STORMS ARE DEVELOPING AHEAD
OF THIS DRY LINE. AS SHORT WAVE FROM THE PLAINS INTO WEST TEXAS
EJECTS TO THE EAST TONIGHT...IT WILL PUSH THE COLD FRONT TO THE
SOUTHEAST MERGING WITH THE DRY LINE AND PUSHING THE LOW CENTER TO
THE NORTHEAST. THIS SYSTEM SHOULD BEGIN TO NEAR SOUTHEAST TEXAS
AFTER 29/00Z OR 7 PM LOCAL. CAP SHOULD LESSEN WITH SHOWERS AND
THUNDERSTORMS BEGINNING TO DEVELOP AND MOVE INTO SOUTHEAST TEXAS.
LOW LEVEL INFLOW AND LOW LEVEL SHEAR WILL BE RATHER WEAK OR
MODEST. HOWEVER...INSTABILITY WILL BE MORE THAN ENOUGH...ALONG
WITH DECENT UPPER LEVEL DIVERGENCE...TO HAVE THE POSSIBILITY OF
STRONG TO SEVERE STORMS NORTH OF I-10. SEVERE THUNDERSTORM WATCH
38 HAS BEEN ISSUED FOR UPPER SOUTHEAST TEXAS THROUGH 10 PM TO
COVER THIS POTENTIAL. WITH LARGE HAIL BEING THE MAIN
HAZARD...ALTHOUGH SOME DAMAGING STRAIGHT LINE WIND GUSTS AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. SOME OF
THE STORMS WILL MOVE ACROSS THE SABINE INTO WESTERN
LOUISIANA...AND MAY KEEP THE STRENGTH GOING BEFORE INSTABILITY
WEAKENS AND BEST UPPER LEVEL DIVERGENCE PUSHES OFF TO THE EAST. SO
WILL ALSO HAVE SOME SEVERE WORDING IN THE GRIDS FOR THE LOUISIANA
ZONES NORTH OF I-10 BEFORE 06Z. FURTHER SOUTH...BIT OF A MARINE
LAYER MAY KEEP ENOUGH CAPPING IN PLACE TO KEEP STORMS BELOW SEVERE
LEVELS. ACTIVITY WILL END FROM WEST TO EAST AFTER MIDNIGHT AND
BEFORE SUNRISE AS A COLD FRONT PUSHES THROUGH.
DRIER AND A LITTLE COOLER CONDITIONS WILL OCCUR BEHIND THE FRONT
OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN.
THE HIGH WILL BE OFF TO THE EAST ON MONDAY...WITH SOUTHERLY WINDS
RETURNING AND THUS WARMER MORE HUMID AIR WILL AGAIN MOVE IN. RAIN
CHANCES LOOK TO BE BACK INTO THE FORECAST AGAIN BY MID WEEK.
RUA
MARINE...
LIGHT SOUTHERLY WINDS ARE CONTINUING TO BRING WARM MOIST AIR (AIR
TEMPERATURE IN LOW 70S DEW POINTS UPPER 60S TO LOW 70S) OVER
RELATIVELY COOLER GULF WATERS (LOW TO MID 60S.) THE RESULT IS THE
RE-FORMATION OF SEA FOG THIS MID AFTERNOON. AWOS AT CAMERON RECENTLY
DROPPED BACK DOWN TO 1/2SM WITH A PLATFORM 50 MILES SOUTH OF CAMERON
ALSO AT 1/2SM. THEREFORE...A MARINE DENSE FOG ADVISORY WILL BE IN
EFFECT FOR ALL THE COASTAL ZONES THROUGH THE NIGHT. A COLD FRONT IS
EXPECTED TO MOVE ACROSS THE COASTAL WATERS BEFORE SUNRISE. THIS
SHOULD BRING AN INCREASING NORTHERLY FLOW AND DRIER AIR TO DISPERSE
THE FOG. MODERATE NORTHERLY WINDS ARE THEN EXPECTED TO PREVAIL INTO
SUNDAY. WINDS WILL BECOME SOUTHERLY AGAIN ON MONDAY AS THE HIGH
PRESSURE SYSTEM MOVES OFF TO THE EAST.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 61 76 50 73 50 / 70 10 0 0 0
KBPT 60 77 50 73 53 / 70 10 0 0 0
KAEX 59 74 45 73 45 / 70 10 0 0 0
KLFT 62 74 47 74 48 / 70 10 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON LA TO
HIGH ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
SABINE LAKE...VERMILION BAY...WATERS FROM INTRACOASTAL CITY
TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 544 AM CDT FRI MAR 28 2014 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291045- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 544 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA...THOUGH THE AREA OF GREATEST CONCERN IS EAST TEXAS AND INTO WESTERN LOUISIANA ADJACENT TO THE SABINE RIVER LATE THIS AFTERNOON AND EARLY THIS EVENING. BEST THINKING AT THIS TIME IS THAT THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN TEXAS BY EARLY TO MID AFTERNOON...AND SUBSEQUENTLY MOVE AND/OR DEVELOP DOWNSTREAM TOWARD THE SABINE RIVER VALLEY BY LATE AFTERNOON OR EARLY EVENING. THESE STORMS MAY EVOLVE INTO ONE OR MORE ORGANIZED LINES OR CLUSTERS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER RISKS...BUT THE RISK OF TORNADOES CANNOT BE RULED OUT. ACTIVITY WILL CONTINUE TO PROGRESS EAST THROUGH THE REST OF THE OUTLOOK AREA DURING THE EVENING HOURS...CARRYING THE SAME SEVERE WEATHER RISK...BEFORE EXITING TO THE EAST AFTER MIDNIGHT ALONG WITH THE PASSAGE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. GMZ430-432-435-450-452-455-470-472-475-291045- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 544 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT A MARINE DENSE FOG ADVISORY HAS BEEN ISSUED FOR THE COASTAL LAKES AND BAYS AND NEARSHORE GULF WATERS FOR TODAY. THIS ADVISORY MAY NEED TO BE EXTENDED INTO TONIGHT AS CONDITIONS LOOK TO REMAIN FAVORABLE FOR THE FORMATION AND MAINTENANCE OF MARINE FOG. IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND WIND GUSTS GREATER THAN 34 KNOTS THE PRIMARY RISKS...THOUGH ISOLATED WATERSPOUTS CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODEST OFFSHORE FLOW WILL PREVAIL ON SATURDAY IN THE WAKE OF THE FRONT. AT THIS TIME...A SMALL CRAFT ADVISORY APPEARS UNLIKELY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... MARINE INTERESTS SHOULD PROCEED WITH CAUTION AND BE ALERT FOR ABRUPT CHANGES IN VISIBILITY...AS WELL AS THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND EVENING. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
552 PM CDT FRI MAR 28 2014
LAZ029-033-282315-
ST. LANDRY LA-AVOYELLES LA-
552 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND AVOYELLES PARISHES
UNTIL 615 PM CDT...
AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF DUPONT...MOVING NORTHEAST AT
20 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HAMBURG...
SIMMESPORT AND BIG BEND.
THE PRIMARY THREAT FROM THIS STORM IS PEA TO NICKEL SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3121 9173 3121 9170 3118 9167 3114 9171
3111 9170 3109 9171 3106 9171 3098 9180
3092 9179 3083 9189 3095 9205 3123 9177
66PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
747 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG WOODVILLE 30.77N 94.42W
03/28/2014 TYLER TX LAW ENFORCEMENT
TYLER COUNTY SHERIFF REPORTS NUMEROUS TREES AND
POWERLINES DOWN IN WOODVILLE
&&
DJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
821 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG WOODVILLE 30.77N 94.42W
03/28/2014 TYLER TX CO-OP OBSERVER
NUMEROUS TREES DOWN INCLUDING ONE THAT FELL ON A VEHICLE
ALONG SPRING VALLEY RD. POWER HAS ALSO BEEN KNOCKED OUT
TO THE AREA HOSPITAL.
&&
DJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG MAGNOLIA SPRINGS 30.74N 94.03W
03/28/2014 JASPER TX LAW ENFORCEMENT
JASPER COUNTY SHERIFF REPORTS TREES DOWN ALONG FM 1013 IN
MAGNOLIA SPRINGS.
0820 PM TSTM WND DMG KIRBYVILLE 30.66N 93.90W
03/28/2014 JASPER TX LAW ENFORCEMENT
JASPER COUNTY SHERIFF REPORTS TREES DOWN ALONG FM 1004 IN
KIRBYVILLE.
0820 PM HAIL JASPER 30.92N 94.00W
03/28/2014 E0.25 INCH JASPER TX LAW ENFORCEMENT
JASPER COUNTY SHERIFF REPORTS PEA SIZE HAIL IN JASPER
0826 PM HAIL JASPER 30.92N 94.00W
03/28/2014 E1.25 INCH JASPER TX PUBLIC
PUBLIC REPORTS HAIL VARYING IN SIZE BETWEEN A QUARTER AND
HALF DOLLAR SIZE AT THE SONIC IN DOWNTOWN JASPER
0827 PM TSTM WND GST TOLEDO BEND DAM 31.17N 93.57W
03/28/2014 E70 MPH NEWTON TX PUBLIC
PUBLIC ESTIMATES WIND GUST OF 60-70 MPH AND SMALL HAIL
&&
DJONESPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
835 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL JASPER 30.92N 94.00W
03/28/2014 E1.25 INCH JASPER TX PUBLIC
PUBLIC REPORTS HAIL VARYING IN SIZE BETWEEN A QUARTER AND
HALF DOLLAR SIZE AT THE SONIC IN DOWNTOWN JASPER
&&
DJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST FORT POLK 31.05N 93.21W
03/28/2014 M53 MPH VERNON LA OTHER FEDERAL
FORT POLK WEATHER STATION REPORTS A MEASURED WIND GUST OF
53 MPH.
&&
DJONESThe Ft Polk radar (KPOE), 12 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Golf ball sized hail was reported in Simpson from a passing thunderstorm.
A tree was blown onto a house along Elm Street in the town of Bunkie during a storm.
Large tree limbs were blown down at Louisiana College in Alexandria during a passing storm. Also, a HAM radio operator reported winds gusting to around 60 MPH.
The Alexandria ASOS measured a wind gust of 67 MPH with a passing line of storms.
A tornado touched down north of Highway 1204 in Ball damaging several homes, vehicles, and other property. A house on the end of Eastbrook Trace had a large tree fall through the home. On Cooley Drive a truck and a car were hit by falling trees. Several other homes, barns, and outbuildings had trees fall on them causing less severe damage on Tall Timers Lane, Highway 165, and Burma Road. Between 25 and 50 trees were snapped along the path most of which were soft wood pine.
The Evangeline Parish OEP reports trees and power lines down in Mamou south of Highway 104 and east of Highway 95 along Vrangus Road.
A report was received of hail to nickel size in the Saint Martinville area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2014Every state in 2014This day in weather historyThe tornado archive for Louisiana, 2014Warnings in Louisiana, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500795, 500797, 500798, 500800, 500801, 500799, 500796.